South Dakota, 2011

Hail in South Dakota, June 13, 2011

June 13, 2011 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm brought some large hail to Clark county in northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm brought some large hail to Clark county in northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 13, 1:45 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 1:45 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CDT MON JUN 13 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

SHOWERS AND THUDERSTORMS CONTINUE TO DEVELOP ALONG A SMALL
CONVERGENCE BOUNDARY IN EASTERN SOUTH DAKOTA. THIS ACTIVITY WILL
CONTINUE INTO THE EVENING. GREATEST INSTABILITY IS FOCUSED AROUND
HAND/HYDE COUNTIES AND THEN SOUTHEAST TOWARD HURON AND SIOUX
FALLS. EXPECT LIMITED SEVERE POTENTIAL THIS AFTERNOON BUT MAY BE
SLIGHTLY ELEVATED IN AREAS THAT HAD THE MOST SUN TODAY BY THIS
EVENING.

ON TUESDAY A WEAK FRONT/TROF WILL MOVE THROUGH THE DAKOTAS
BRINGING MORE WIDESPREAD RAIN/TSTORMS. AT THIS POINT INSTABILITY
LOOKS TO BE MINIMAL SO AM NOT EXPECTED SEVERE. HOWEVER RAINFALL
AMTS WILL BE ON THE ORDER OF HALF AN INCH WHICH MAY IMPACT AREAS
AROUND THE MISSOURI RIVER AS WELL AS FLOOD PRONE COUNTIES ACROSS
THE STATE. BY WED THE UPPER TROF WILL SWING INTO THE NORTHERN
PLAINS. COUPLED WITH SOME COOLER AIR ALOFT ENOUGH INSTABILITY WILL
PERSIST TO GENERATE SOME MORE SHOWERS AND TSTORMS EVEN THOUGH SFC
HIGH PRESSURE WILL BE BUILDING IN AND LESS MOISTURE WILL BE
AVAILABLE ON WEST TO NORTHWEST FLOW.

TEMPERATURES ARE EXPECTED TO REMAIN SLIGHTLY BELOW CLIMO AVERAGES
WITH HIGHS IN THE LOWER TO UPPER 70S...POSSIBLY NEAR 80 IN THE
SOUTH CENTRAL COUNTIES. ADDITIONAL MOISTURE AND/OR CLOUD COVER MAY
HAMPER THESE NUMBERS AS WELL.

.LONG TERM...THURSDAY THROUGH MONDAY
MODELS CONTINUE TO SHOW THURSDAY AS BEING DRY WITH THE UPPER RIDGE
AXIS CENTERED RIGHT OVER THE REGION. PREVIOUS RUNS SHOWED A
POSSIBILITY OF PRECIP ACROSS THE FAR WESTERN CWA BUT RECENT MODEL
DATA HAS BACKED OFF ON THAT...PUSHING THINGS FARTHER WEST INTO FAR
WESTERN SD AND PORTIONS OF MT/WY. HAVE THEREFORE REMOVED POPS FOR
THE WESTERN CWA ON THURSDAY. FOR THE REST OF THE PERIOD...MODELS
STILL SHOWING AN ACTIVE TIME PERIOD WITH SEVERAL WAVES OF ENERGY
MOVING ACROSS THE NORTHERN PLAINS WITHIN THE SOUTHWEST FLOW ALOFT.
STILL PLENTY OF DISAGREEMENT IN ALL THE MODELS REGARDING THE
TIMING...STRENGTH AND PLACEMENT OF THESE WAVES. FEEL BEST APPROACH
STILL REMAINS TO GIVE A GENERAL BROAD BRUSH OF POPS DURING THE
ENTIRE TIME PERIOD...ASSUMING THAT AS THE TIME DRAWS
CLOSER...PERHAPS CERTAIN 6 TO 12 HOUR PERIODS COULD HAVE POPS
REMOVED WHEN MODELS COME TO BETTER AGREEMENT.

TEMPERATURES WILL REMAIN NEAR AVERAGE FOR THIS TIME OF YEAR...WITH
READINGS GENERALLY IN THE UPPER 70S TO LOW 80S. GIVEN THE UPPER
AND LOWER LEVEL FLOW PATTERNS...IT WOULD APPEAR A MOIST AIR MASS
WOULD BE ABLE TO MOVE INTO THE NORTHERN PLAINS. SO...WITH HIGHER
DEWPOINTS IN THE REGION THROUGH THE EXTENDED PERIOD...IT WILL FEEL
SOMEWHAT MUGGY AT TIMES.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCT LOW END VFR WITH ISO MVFR CIGS WILL OCCUR ACROSS
KPIR/KMBG THRU LATE AFTERNOON INTO EARLY EVENING. CIGS MORE BKN
IN NATURE AT KATY/KABR THRU THE LATE AFTERNOON WITH LOW END VFR
AND ISO MVFR. STILL POSSIBLE -TSRA/TSRA ACTIVITY THIS AFTERNOON
AND EARLY EVENING ACROSS MAINLY KATY...WITH A LESSER CHANCE OVER
KABR. CONDITIONS WITHIN ANY MODERATE TSRA COULD FALL INTO MVFR.
LATER THIS EVENING...MAINLY VFR EXPECTED. MODELS TRYING TO BRING
IN THICKER LAYER OF MVFR CIGS LATE TONIGHT THRU TUESDAY MORNING
BUT CONFIDENCE IN ITS AREAL COVERAGE NOT HIGH...BUT NONETHELESS
HAVE INCLUDED MVFR CIGS IN TAFS FOR LATE TONIGHT/EARLY TUESDAY
MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 13, 3:11 AM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
411 AM CDT MON JUN 13 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-140915-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
411 AM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

IF CLOUDS CLEAR OUT BY LATE THIS MORNING...STORMS COULD REDEVELOP
IN THE HEAT OF THE AFTERNOON. THE ENVIRONMENT WILL BE SUPPORTIVE
OF STORMS WITH LARGE HAIL AND STRONG WINDS. ADDITIONALLY...STORMS
WILL BEGIN TO FORM WEST RIVER AND SHIFT EAST THIS
EVENING...ALTHOUGH THERE IS A LOWER POTENTIAL FOR THESE STORMS TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

SDZ003-004-009-015-016-033>036-045-048-051-140915-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
411 AM CDT MON JUN 13 2011 /311 AM MDT MON JUN 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

IF CLOUDS CLEAR OUT BY LATE THIS MORNING...STORMS COULD REDEVELOP
IN THE HEAT OF THE AFTERNOON. THE ENVIRONMENT WILL BE SUPPORTIVE
OF STORMS WITH LARGE HAIL AND STRONG WINDS. ADDITIONALLY...STORMS
WILL BEGIN TO FORM WEST RIVER AND SHIFT EAST THIS
EVENING...ALTHOUGH THERE IS A LOWER POTENTIAL FOR THESE STORMS TO
BE SEVERE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

CONNELLY

The radar

The Aberdeen radar (KABR), 93 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
June 13, 4:55 PM CST
Where
Clark County, 5.61 mi N of Carpenter
Measured
1.75 in hail
Reported by
Public
Coordinates
44.710, -97.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325892.